Advertisement

 

doctorslounge.com

 
Powered by
Careerbuilder

 

                    Home  |  Forums  |  Humor  |  Advertising  |  Contact
   Ask a Doctor

   News via RSS

   Newsletter

   Home

   News

   Conferences

   CME

   Forum Archives

   Diseases

   Symptoms

   Labs

   Procedures

   Drugs

   Links

advertisement.gif (61x7 -- 0 bytes)

   Specialties

   Cardiology

   Dermatology

   Endocrinology

   Fertility

   Gastroenterology

   Gynecology

   Hematology

   Infections

   Nephrology

   Neurology

   Oncology

   Orthopedics

   Pediatrics

   Pharmacy

   Primary Care

   Psychiatry

   Pulmonology

   Rheumatology

   Surgery

   Urology

   Other Sections

   Membership

   Research Tools

   Medical Tutorials

   Medical Software

     
 
 

 Headlines:

 
 
 

The Doctors Lounge - Primary Care Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Primary Care Answers List

Forum Name: Eye diseases (Ophthalmology)

Question: Pupil dilation


Rachmaninov - Wed Apr 02, 2003 11:26 am

A very strange thing just happened to my left eye, and I'm wondering if I should go see a doctor about it.. Suddenly the pupil in my left eye is dilated, at first I didn't feel a thing, I noticed it in the mirror because the pupil was abnormally large compared to my right eye.
But then several minutes I started feeling strain, as if something is pulling on it. Could this be something serious or is it something that will pass?
Dr. Tamer Fouad - Thu Apr 03, 2003 5:31 pm

Rachmaninov,
One day after the incident and I am wondering if it did indeed pass? if so make no significance of it. If it recurrs and / or is a cause of concern for you then have an ophthalmologist see it. Pupilary dilatation :shock: cant be judged easily from looking in the mirror as it may differ depending on which eye is exposed to more light.
Dr. Tamer Fouad, MD
Dr. Yasser Mokhtar - Sat Apr 05, 2003 1:15 am

Dear Rachmaninov,

Thank you very much for using our website.

Pupillary reflexes can sometimes be tricky. If you look at a close object the pupils usually constrict as a part of a reflex. Just looking in the mirror by itself with one eye I guess could make you think that the other pupil is larger if you could concntrate long enough to see that it is really that larger. And of course as Tamer mentionned it could be just the lights. And let me ask you how would you know that the left pupil is the one abnormally larger and that it is not the right pupil that is abnormally smaller or constricted???

However, unequal pupils (a condition called anisocoria) is sometimes normally observed in some people who do not have any medical condition and are totally asymptomatic.

Unequal pupils are sometimes a sign of neurological diseases (disease of the nerves that supply the eyes or the part of the brain that controls the eyes). You have told us nothing about your medical background so that we can say whether or not you are predisposed or at higher risk of developping such diseases.

If this is not causing you any symptoms, I think there is no need to see a doctor for the time being, or if you happen to see your doctor for other reasons it would not be a bad idea to let him check your eyes.

Once more, thank you very much for using our website http://doctorslounge. com and I hope that this information helped.

Yasser Mokhtar, M. D.
a_medico - Sun Apr 20, 2003 11:27 pm

sir, I agree with u. I would like to comment on one more aspect.

lets assume there is dilatation of left pupil...and not the constriction of right pupil..Mr. Rachmaninov experienced strain in left eye ( might be just because of Anxiety)..

in addition to the possibilities discussed by Dr. Mokhtar theres one more possibility...Mr. Rachmaninov must have accidently put some mydriatic (or cycloplegic) drug like tropicamide(or atropine) in his left eye...even fingers smeared with above drug can do the trick. if it lasts for short time the possibilty is its mydriatic..if for few days..then it might be a cycloplegic. A cycloplegic(atropine) will produce visual disturbance while mydiratic (tropicamide) will hardly produce any visual disturbance.

on the other hand, miotic(pilocarpine) in right eye might have produced constriction...which Mr. Rachmaninov must have appriciated it the other way !!

Mr. Rachmaninov, do u have anybody at home using drugs for eyes?if yes then abovemight b one of the possibilities !!
thanks
Dr. Amit Rajput

Check a doctor's response to similar questions

send to a friend

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a doctor or a nurse?

Do you want to join the Doctors Lounge online medical community?

Participate in editorial activities (publish, peer review, edit) and give a helping hand to the largest online community of patients.

Click on the link below to see the requirements:

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright 2001-2007 The Doctors Lounge. All rights reserved.